Journal of the American Veterinary Medical Association2001; 219(7); 950-939; doi: 10.2460/javma.2001.219.950

Severe complication after administration of formalin for treatment of progressive ethmoidal hematoma in a horse.

Abstract: Formalin was injected into an ethmoidal hematoma in an 18-year-old Arabian gelding. Abnormal neurologic signs were observed within minutes of the injection. The horse did not respond favorably to medical treatment of the neurologic signs and was euthanatized. Postmortem examination revealed erosion and necrosis of the ventral cribriform plate, which appeared to have allowed the injected formalin to reach the rostral portion of the frontal lobe of the brain. Endoscopy and radiography had been performed prior to euthanasia, but neither delineated the cribriform lesion. Before treating large progressive ethmoidal hematomas with formalin, it may be beneficial to perform computed tomography to assess the extent of damage caused by the lesion.
Publication Date: 2001-10-17 PubMed ID: 11601791DOI: 10.2460/javma.2001.219.950Google Scholar: Lookup
The Equine Research Bank provides access to a large database of publicly available scientific literature. Inclusion in the Research Bank does not imply endorsement of study methods or findings by Mad Barn.
  • Case Reports
  • Journal Article

Summary

This research summary has been generated with artificial intelligence and may contain errors and omissions. Refer to the original study to confirm details provided. Submit correction.

The research article describes a case where an 18-year-old Arabian horse was treated for a progressive ethmoidal hematoma with formalin but suffered from severe complications including abnormal neurologic signs. Despite medical intervention, the horse didn’t recover and was euthanized. An autopsy revealed necrosis and erosion of certain parts of horse’s brain, which appeared to be reached by the formalin used in treatment. The researchers recommend the usage of computed tomography before using formalin treatment in such cases.

Case Description

  • An 18-year-old arabian horse was diagnosed with a progressive ethmoidal hematoma, a blood-filled, non-cancerous growth in the nasal area.
  • As a part of treatment procedure, formalin, a chemical used to shrink such swellings, was injected into the hematoma.
  • Within a few minutes of the formalin injection, the horse presented abnormal neurological signs.

Post-Injection Complications

  • Despite medical interventions to manage the neurological symptoms, the horse failed to respond favorably and eventually was euthanized.
  • A postmortem examination was performed which revealed that the horse’s ventral cribriform plate, a thin structure near the brain, had experienced erosion and necrosis, tissue death caused by disease, injury, or failure of blood supply.
  • It was speculated that this damage allowed the injected formalin to penetrate the frontal lobe of the brain, causing the onset of neurological symptoms.

Diagnostic Techniques and Recommendations

  • Before the euthanization, both endoscopy and radiography methods were used to identify the problem, but neither could detect the injury in the cribriform plate.
  • The authors of the report concluded that a computed tomography scan, a diagnostic imaging procedure, could have been beneficial in determining the extent of the damage caused by the hematoma and evaluating the risk of using formalin for treatment.
  • It is advised that before treating such progressive ethmoidal hematomas with formalin in the future, a computed tomography scan should be made to understand the damage extent and the associated risks.

Cite This Article

APA
Frees KE, Gaughan EM, Lillich JD, Cox J, Gorondy D, Nietfeld JC, Kennedy GA, Cash W. (2001). Severe complication after administration of formalin for treatment of progressive ethmoidal hematoma in a horse. J Am Vet Med Assoc, 219(7), 950-939. https://doi.org/10.2460/javma.2001.219.950

Publication

ISSN: 0003-1488
NlmUniqueID: 7503067
Country: United States
Language: English
Volume: 219
Issue: 7
Pages: 950-939

Researcher Affiliations

Frees, K E
  • Department of Clinical Sciences, College of Veterinary Medicine, Kansas State University, Manhattan 66506, USA.
Gaughan, E M
    Lillich, J D
      Cox, J
        Gorondy, D
          Nietfeld, J C
            Kennedy, G A
              Cash, W

                MeSH Terms

                • Animals
                • Ethmoid Bone / pathology
                • Ethmoid Sinus
                • Fatal Outcome
                • Formaldehyde / administration & dosage
                • Formaldehyde / adverse effects
                • Formaldehyde / therapeutic use
                • Hematoma / drug therapy
                • Hematoma / pathology
                • Hematoma / surgery
                • Hematoma / veterinary
                • Horse Diseases / drug therapy
                • Horse Diseases / pathology
                • Horse Diseases / surgery
                • Horses
                • Injections, Intralesional / veterinary
                • Male
                • Paranasal Sinus Diseases / drug therapy
                • Paranasal Sinus Diseases / pathology
                • Paranasal Sinus Diseases / surgery
                • Paranasal Sinus Diseases / veterinary

                Citations

                This article has been cited 0 times.